Alert archive / Indiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 44, NWS Northern Indiana

June 9, 2008Miami County, Wabash County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jun 9, 2008, 5:04 PM EDT for Miami County, Wabash County, Indiana. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2008, 5:04 PM EDT (21:04 UTC)
Expired
Jun 9, 2008, 5:48 PM EDT
In force
44 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon

Counties Miami County, IN, Wabash County, IN

The radar

The Northern Indiana radar (KIWX), 52 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 1:38 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.1 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2008-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 691 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2008-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
691 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1186 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 092104
SVRIWX
INC103-169-092200-
/O.NEW.KIWX.SV.W.0044.080609T2104Z-080609T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
504 PM EDT MON JUN 9 2008

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MIAMI COUNTY IN NORTH CENTRAL INDIANA
  WABASH COUNTY IN NORTH CENTRAL INDIANA

* UNTIL 600 PM EDT

* AT 501 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS SEVERE STORM WAS LOCATED
  NEAR ERIE...OR 5 MILES NORTHEAST OF PERU...AND MOVING NORTHEAST AT
  28 MPH.

* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
  WABASH...
  NORTH MANCHESTER...
  STOCKDALE...
  ROANN...
  SPEICHERVILLE...URBANA AND SERVIA...

THIS IS A DANGEROUS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH...
PREPARE IMMEDIATELY FOR PENNY SIZE HAIL...AND DAMAGING WINDS IN
EXCESS OF 60 MPH...ALONG WITH DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4085 8613 4105 8570 4104 8568 4101 8569
      4101 8565 4100 8564 4080 8564 4080 8565
      4076 8565 4069 8603
TIME...MOT...LOC 2104Z 246DEG 25KT 4081 8597

$$

JAL
2 follow-up statements
000 
WWUS53 KIWX 092116
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
515 PM EDT MON JUN 9 2008

INC103-092125-
/O.CAN.KIWX.SV.W.0044.000000T0000Z-080609T2200Z/
MIAMI IN-
515 PM EDT MON JUN 9 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MIAMI COUNTY IS
CANCELLED...

AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAD MOVED OUT OF 
THE AREA AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4070 8595 4093 8595 4105 8570 4104 8569
      4101 8569 4101 8565 4100 8564 4080 8564
      4080 8565 4076 8565
TIME...MOT...LOC 2115Z 245DEG 26KT 4085 8587

$$

INC169-092200-
/O.CON.KIWX.SV.W.0044.000000T0000Z-080609T2200Z/
WABASH IN-
515 PM EDT MON JUN 9 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR WABASH COUNTY...

AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS SEVERE STORM WAS
LOCATED 4 MILES NORTHWEST OF WABASH...AND MOVING NORTHEAST AT 30 MPH.

LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
  NORTH MANCHESTER...
  SPEICHERVILLE...
  URBANA...

THIS IS A DANGEROUS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH...
PREPARE IMMEDIATELY FOR PENNY SIZE HAIL...AND DAMAGING WINDS IN
EXCESS OF 60 MPH.....ALONG WITH DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4070 8595 4093 8595 4105 8570 4104 8569
      4101 8569 4101 8565 4100 8564 4080 8564
      4080 8565 4076 8565
TIME...MOT...LOC 2115Z 245DEG 26KT 4085 8587

$$

JAL
000 
WWUS53 KIWX 092148
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
548 PM EDT MON JUN 9 2008

INC169-092158-
/O.CAN.KIWX.SV.W.0044.000000T0000Z-080609T2200Z/
WABASH IN-
548 PM EDT MON JUN 9 2008

...THE SEVERE THUNDERSTORM WARNING FOR WABASH COUNTY IS CANCELLED...

AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAD WEAKENED AND 
NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4070 8595 4093 8595 4105 8570 4104 8569
      4101 8569 4101 8565 4100 8564 4080 8564
      4080 8565 4076 8565
TIME...MOT...LOC 2148Z 245DEG 26KT 4095 8558

$$

JAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:40 PM EDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jun 9, 2:40 PM EDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
240 PM EDT MON JUN 9 2008

...SEVERE STORMS IMMINENT ALONG AND EAST OF A WABASH TO MONTPELIER
LINE...

.NEAR TERM...
STG INSTABILITY/HIGH SFC THETA-E AIRMASS AGAIN THIS AFTN EAST OF SFC
FNTL ZONE NOW BISECTING CWA...RUNNING FM MONTPELIER TO KOKOMO PER
SAT IMAGERY SHOWING WELL DEMARCATED LINE OF TCU. MCV AND ASSOCD MID
LVL SPEED MAX LIFTING NEWD OUT OF SRN IL WILL CONT TO SPARK NEW
CONVECTIVE DVLPMNT NEWD ALG SFC FNTL BNDRY. GREATER RISK WILL BE
W/ORGANIZING MULTICELLULAR CONVN LIFTING NEWD OUT OF EC IL AND
POTENTIAL FOR SHRT SEGMENTED BOW ECHO AND ENHANCED HIGH END WIND
DAMAGE THREAT. BEST GUESS WOULD BE ALG/E OF A LINE FM MARION TO
AUBURN TWD 4 PM.
&&

.SHORT TERM...

...THREAT FOR HEAVY RAIN OVERNIGHT...

FOCUS ON UPSTREAM SW TROUGH OVR KS THIS AFTN AND SECONDARY SFC FNTL
WAVE OVR SRN PLAINS LIFTING NE INTO THE SRN LAKES OVERNIGHT. 12Z
NAM/WRF IDEAL PROG THIS AFTN ALTHOUGH AS IS TYPICAL A BIT SLOW
W/CONV DVLPMNT. ITS CONTS PRIOR SUGGESTION OF LIFTING SFC WAVE UP
THROUGH MIDDLE OF CWA OVERNIGHT W/RENEWED LLJ AND W/HIGH PWAT
AIRMASS IN PLACE SEE NO REASON TO BACK AWAY FM PRIOR HEAVY RAIN
MENTION ESP IN LIGHT OF OTHER GUIDANCE SHOWING SIMILAR RESULTS.
HWVR GIVEN MOST OF CWA HAS ESCAPED BULK OF HEAVY RAINFALL IN THE
LAST WEEK AND HIGH FFG WILL NOT GO W/FFA.

SHOWERS WILL LINGER A BIT INTO TUE AM BFR LIFTING OUT W/PARENT
TROUGH. FLW BACKS BY AFTN AND W/SOME INSOLATION NMM/ARW IDEA OF SCT
DVLPMNT IS CERTAINLY PLAUSIBLE BUT QUITE UNCERTAIN. WILL KEEP W/AT
LEAST SLIGHT CHC MENTION AT THIS POINT.
&&

.LONG TERM
MUCH CALMER LONG TERM IN STORE FOR THE REGION WITH ONE POTENTIALLY
SIGNIFICANT CONVECTIVE EVENT FRIDAY.

QUIET WEATHER WEDNESDAY AS MID LEVEL LOW OVER MT DRIFTS EAST ALONG
US-CN BORDER AS OCCLUDED SFC LOW ALSO MOVES ACROSS ONTARIO.  STRONG
WARM MOIST AIR RETURN AHEAD OF SFC FRONT INCREASES TEMPS/HUMIDITY
WED-THU. WARM MOIST AIRMASS IN PLACE BY THURSDAY AFTERNOON...BUT
WITH HEIGHTS RISING THROUGH THURSDAY AFTERNOON AS SE CONUS RIDGING
HOLDS NWARD OVER AREA...STILL THINKING THERE WONT BE ANY SIGNIFICANT
CONVECTION DEVELOPING DURING PEAK HEATING OF THE AFTERNOON. BUT
SHOULD BE LOOKED AT AGAIN AS 12Z GFS RUN TRENDED TOWARDS MORE
CONVECTIVE ACTIVITY THAN PVS RUNS.

FRIDAY SFC BNDRY APPROACHES WHILE COOLER AIR MOVES IN ALOFT AS H5
TROUGH EDGES EAST. WITH PRESENT TIMING PLACING FRONT JUST TO OUR
WEST ALONG WITH FAVORABLE UPPER LVL WINDS/DIVERGENCE ON FRIDAY
AFTERNOON DEEP MOIST CONVECTION WOULD CERTAINLY BE SUPPORTED. KEPT
LINGERING CHANCES OF PCPN SATURDAY MORNING INTO AFTERNOON WITH COLD
AIR ALOFT ABOVE LEFTOVER BOUNDARIES AT THE SURFACE. GFS ENSEMBLE AND
EC ALL SUPPORT A DRY SATURDAY NIGHT WITH BNDRY WORKING FARTHER
EAST. THUS REMOVED POPS FOR SATURDAY NIGHT WITH DRIER LOW LEVELS
AND WARMER ALOFT WORKING INTO THE REGION.  12Z GFS RUN BRINGS A
DISTURBANCE ROTATING AROUND THE MID LEVEL LOW OVER ONTARIO INTO THE
NORTH PORTION OF THE CWA ON SUNDAY. WILL WAIT TO SEE IF THIS FEATURE
IS REPRODUCED IN SUCCESSIVE RUNS BEFORE INTRODUCING POPS SO LATE IN
THE PERIOD.
&&

.AVIATION...
VFR CONDS XPCD THROUGH EVENING BFR DETERIORATING OVERNIGHT AS SFC
WAVE OVR THE SRN PLAINS LIFTS NEWD. SHLD SEE AN EXPANSIVE AREA OF
SHRA/TSRA OVERNIGHT AS LLJ CRANKS UP AGAIN. GIVEN DEGREE OF DEEP
MSTR IN PLACE...IFR CONDS LOOK PSBL YET WILL KEEP SOMEWHAT
OPTIMISTIC AT THIS POINT W/MVFR MENTION AND SEE HOW AFTN DVLPMNTS
SHAKE OUT...ESP UPSTREAM.
&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

NEAR TERM...HOLSTEN
SHORT TERM...HOLSTEN
LONG TERM...LUDINGTON
AVIATION...HOLSTEN
Hazardous weather outlook, Jun 9, 4:33 PM EDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
433 PM EDT MON JUN 9 2008

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-102045-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
433 PM EDT MON JUN 9 2008 /333 PM CDT MON JUN 9 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY THIS EVENING INTO TONIGHT ACROSS THE
AREA. SOME OF THE STORMS MAY BECOME SEVERE THIS EVENING. DAMAGING
WIND GUSTS TO 65 MPH IS THE MAIN THREAT. HAIL TO THREE- QUARTERS
OF AN INCH IS ALSO POSSIBLE.

IN ADDITION...RAINFALL RATES OF 1 TO 2 INCHES PER HOUR ARE
POSSIBLE...ESPECIALLY TONIGHT. STORM RUNOFF COULD LEAD TO ISOLATED
FLOODING OF STREETS... SMALL STREAMS AND BASEMENTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SATURDAY NIGHT. IT REMAINS
TOO EARLY TO ASCERTAIN THE RISK OF SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.
IN ADDITION TO SEVERE WEATHER REPORTS...RAINFALL REPORTS OF OVER
ONE INCH PER HOUR RATES OR TOTALS GREATER THAN 1.50 INCHES ARE
APPRECIATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-102045-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
433 PM EDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

THE CHANCE FOR THUNDERSTORMS WILL INCREASE INTO TONIGHT ACROSS THE
AREA. SOME OF THE STORMS COULD PRODUCE WIND GUSTS TO 40 KNOTS WITH
LOCALIZED HIGH WAVES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SATURDAY NIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

In the hours before

Local storm report, Jun 9, 4:40 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
440 PM EDT MON JUN 09 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             DECATUR                 40.83N  84.93W
06/09/2008  M0.70 INCH       ADAMS              IN   TRAINED SPOTTER

&&

EVENT NUMBER 01427

BML

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 5:08 PM EDTSevere Thunderstorm WarningIWXAdams, Blackford, Jay67 min
Jun 9, 6:13 PM EDTSevere Thunderstorm WarningIWXAllen, DeKalb, Noble45 min
Jun 9, 7:09 PM EDTSevere Thunderstorm WarningIWXSteuben35 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.